Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Migraines Tied to Heart Attack Risk

By  ,  National Institute of Health
Jan 19, 2013
4.8 / 5(4 Ratings)

Men who suffer from migraine headaches may be at greater risk for heart attack and other types of cardiovascular disease, according to a new study funded by NIH.  The findings parallel last year’s report that women with a history of migraines also face a higher risk of cardiovascular disease.

More than 28 million Americans suffer from intense migraine headaches, often described as a pulsing or throbbing in one area of the head.  Symptoms can include nausea, vomiting and extreme sensitivity to light and sound.  Migraines affect about 18% of women and 6% of men.

Researchers studied more than 20,000 men for about 16 years.  None had a history of cardiovascular disease or other major illnesses when they first enrolled in the study.  About 1,500 of the men suffered from migraines.

Over time, the men with migraine had a 24% greater risk of developing major cardiovascular disease compared with men who did not have migraine.  The men with migraine also had a 42% increased risk for heart attack.

The relationship between migraine and heart health is complex and unclear.  Migraines may simply be a sign of an underlying cardiovascular problem.  In any event, because of the apparent link to heart disease, migraine sufferers might be wise to take steps to reduce traditional cardiovascular risk factors, like high blood pressure, obesity, smoking and high cholesterol.

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.